Alert archive / Arizona / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 21, NWS Tucson, AZ

June 28, 2024Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jun 28, 2024, 12:45 PM MST for Cochise County, Arizona. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2024, 12:45 PM MST (19:45 UTC)
Expired
Jun 28, 2024, 1:13 PM MST
In force
28 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 37 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 7.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2024-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2024-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
240 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
2138 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

799 
WUUS55 KTWC 281945
SVRTWC
AZC003-282030-
/O.NEW.KTWC.SV.W.0021.240628T1945Z-240628T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
1245 PM MST Fri Jun 28 2024

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cochise County in southeastern Arizona...

* Until 130 PM MST.

* At 1244 PM MST, a severe thunderstorm was located over Whetstone,
  or 15 miles northwest of Sierra Vista, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sierra Vista, Whetstone, Huachuca City, and Fairbank.

This includes the following highways...
 Route 82 between mile markers 48 and 61.
 Route 90 between mile markers 305 and 315, and near mile marker 320.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3165 11044 3175 11039 3174 11018 3156 11026
TIME...MOT...LOC 1944Z 285DEG 11KT 3169 11038 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KJS
1 follow-up statement
489 
WWUS55 KTWC 282013
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
113 PM MST Fri Jun 28 2024

AZC003-282022-
/O.CAN.KTWC.SV.W.0021.000000T0000Z-240628T2030Z/
Cochise-
113 PM MST Fri Jun 28 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COCHISE COUNTY IS
CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, gusty winds are
still possible with this thunderstorm.

&&

LAT...LON 3165 11044 3175 11039 3174 11018 3156 11026
TIME...MOT...LOC 2011Z 285DEG 11KT 3167 11028 

$$

KJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 10:12 AM MST, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 28, 10:12 AM MST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
1012 AM MST Fri Jun 28 2024

.SYNOPSIS...Southeast Arizona will continue to see enough
moisture for a daily chance of thunderstorms. Storm chances
increase over the weekend and early next week. Some storms will
generate strong winds and locally heavy rainfall.

&&

.UPDATE... Once again the favorable area for thunderstorm
development are areas south of Tucson today, mainly in southern
Cochise county and Santa Cruz county. Based on the latest 12Z
sounding, there is much more dry air aloft than the previous days,
allowing for some evaporative cooling as parcels begin to rise
and therefore increase the overall CAPE throughout the day. The
sounding also shows a PW of 1.51 inches, so the moisture is still
in place, even though it has been recycled over the past few
days. The sounding also has a bit of a cap, not as bad as
yesterdays, that will take some time to overcome before the storms
can tap into the CAPE. The RAP model has some areas of 1500-2000
J/kg in the areas of concern today, so there is some potential for
some stronger storms. The sounding also shows a bit of an
inverted V shape, hinting at some wet microburst potential for
some of the stronger storms, increasing the overall wind threat
for today. The DCAPE in the sounding is around 1400 J/kg and the
RAP keeps the higher values north and west of Tucson, but still
holds on to 1000 J/kg in its forecast for 23Z. The sounding also
shows storm relative motion to be relatively stationary, and thus
there is some flash flood potential for any efficient rain makers
or training thunderstorms over the same area. Much of southeast
Arizona is under some cloud cover this morning, limiting the
surface heating until this passes. CAMs continue to have storm
develop starting at 1pm over the higher terrain and continuing
into the evening.

So all in all, storm hazards for today are the strong to severe
wind from general thunderstorm outflows or microbursts, locally
heavy rainfall or training storms leading to flash flooding, and
potentially some small hail in the mix.

&&

.PREV DISCUSSION... /issued 300 AM MST Fri Jun 28 2024/

&&

.DISCUSSION...Last nights 500 mb upper air map placed the upper
high over northern Sonora with westerly flow over the area. PW
values were down a smidge but still running above late June norms.
For today, expect isolated to scattered showers/storms with the
best chances being focused across eastern Pima county, Santa Cruz
county and southern Cochise county. Brief heavy rain the main
concern today with PW values around 1.5", especially along/near
the Intnl border from Nogales east.

This weekend, as we close out an interesting June, an increasing
moist east-southeast flow aloft with high pressure to our east
will bring increasing chances of showers and thunderstorms, with
Sunday being the more active day.

Pattern next week leading up to the 4th of July holiday will keep
daily chances of showers and thunderstorms, with gusty winds and
heavy rain main threat from storms. However, there likely will be
one down day. Just can tell this far out which one.

Temperatures will remain on the warm side thru the next 7 days.

&&

.AVIATION...Valid through 29/12Z.
Decreasing debris clouds this morning. Widely scattered to
scattered -TSRA from 28/18z to 29/04z with brief MFR conditions
possible near storms. SFC winds generally 10 kts with the
occasional gust up to 20 kts this afternoon, except for gusty
outflow winds from storms. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Relatively deep moisture will stick around through
the forecast period. This will bring widely scattered to scattered
thunderstorms and showers today and Saturday, mainly south and
east of Tucson. Moisture will increase more through the weekend
and into next week to bring higher chances and coverage for
thunderstorms and showers each day. Strong erratic gusty winds of
40 mph or higher can be expected with any storm development, along
with locally brief heavy rainfall. Outside of thunderstorm winds,
20-foot winds will generally be 15 mph or less each afternoon
with the occasional gust of 20 mph. Min RHs will generally be
around 20% in the valleys and 30s in the mountains with good
overnight recoveries.

&&

.CLIMATE...Based on the forecast high temperatures for Tucson over
the next 3 days, June 2024 will join July 2023 & June 2013 as the
only calendar months on record to record triple-digit high
temperatures every day.

&&

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Tetrault

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 2:14 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz3 hr
Jun 28, 3:03 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Jun 28, 3:26 PM MSTSevere Thunderstorm WarningTWCPima49 min
Jun 28, 3:42 PM MSTSevere Thunderstorm WarningTWCCochise48 min
Jun 28, 4:17 PM MSTSevere Thunderstorm WarningTWCPima, Pinal43 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.